Glipizide Overdose

As with any medication, it is possible to take too much glipizide. Overdose symptoms include sweating, shakiness, and blurry vision. The effects of the overdose vary, depending on how much of the medication was taken and whether it was taken with any other medicines, alcohol, and/or drugs. If the glipizide overdose was recent, treatment options include a glucose solution to raise blood sugar levels or pumping the stomach.

Glipizide Overdose: An Overview

Glipizide (Glucotrol®) and glipizide extended release (Glucotrol XL®) are prescription medications that have been licensed to treat type 2 diabetes. As with all medicines, it is possible to take too much glipizide. Overdose effects will vary, depending on a number of factors, including how much glipizide was taken and whether it was taken with any other medicines, alcohol, and/or drugs.
 
If you happen to take a glipizide overdose, seek prompt medical attention.
 

Symptoms of a Glipizide Overdose

A glipizide overdose can cause low blood sugar (hypoglycemia). Possible symptoms of low blood sugar include:
 
  • Sweating
  • Shakiness
  • Extreme hunger
  • Dizziness
  • Cold sweats
  • Blurry vision.
     
More severe symptoms include:
 
  • Changes in behavior, such as irritability
  • Loss of coordination
  • Difficulty speaking
  • Confusion
  • Seizures
  • Loss of consciousness
  • Coma
  • Loss of life.
     

Treatment for a Glipizide Overdose

Treatment for a glipizide overdose also varies. If the overdose was recent, your healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Treatment may also involve supportive care. This type of care consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for a glipizide overdose may include:
 
  • Fluids through an intravenous line (IV)
  • A sugar (glucose) solution to increase blood sugar
  • Other treatments based on the complications that occur.
     
It is important that you seek medical attention immediately if you believe that you may have overdosed on glipizide.
 
Diabetes Tips for Seniors

Glipizide Diabetic Medication

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.